Washington, 2002

High Wind in Washington, December 19, 2002

December 19, 2002 · NWS SEW · 1 event in 1 county or zone

High winds, which gusted to 65 mph, blew down trees and power lines in the cascade foothills, damaging vehicles, blocking roads and cutting power to 13,000 homes. Over a dozen trees were downed and one fell on top of an empty police vehicle, damaging it.

The toll

Deaths
0
Injuries
0
Property damage
$380,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

High winds, which gusted to 65 mph, blew down trees and power lines in the cascade foothills, damaging vehicles, blocking roads and cutting power to 13,000 homes. Over a dozen trees were downed and one fell on top of an empty police vehicle, damaging it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Dec 19, 8:42 AM PST, 1 hour 18 minutes earlier.

Area forecast discussion, Dec 19, 8:42 AM PST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
840 AM PST THU DEC 18 2002

.SYNOPSIS...A DEEP LOW PRESSURE SYSTEM IN THE OREGON OFFSHORE WATERS
WILL SPREAD CLOUDS INTO THE AREA TODAY AND WILL GIVE GUSTY EAST WINDS
TO THE FOOTHILLS OF THE CASCADES. BUT STRONG OFFSHORE PRESSURE
GRADIENTS WILL KEEP THE CHANCE OF PRECIPITATION LOW THROUGH FRIDAY
NIGHT. CLOUDY SKIES WILL CONTINUE AS THE LOW KICKS INLAND TO OUR
SOUTH AND WEAKENS ON SATURDAY. A RIDGE OF HIGH PRESSURE WILL GIVE DRY
CONDITIONS SUNDAY. THEN AN INCOMING FRONT WILL GIVE PERIODS OF RAIN
LATE MONDAY INTO CHRISTMAS DAY.

.DISCUSSION...980 MB LOW JUST SW OF BUOY 46005 AT 800 AM WILL SLOWLY
FILL AS IT MOVES E TO THE CNTRL/N OREGON COAST FRI NIGHT OR EARLY
SAT. THE LOW THEN FILLS AND KICKS NE THRU SE WA SAT. OFFSHORE
GRADIENTS QUITE STRONG AND IS DRYING THE LOWER AMS...HENCE WILL
MAINTAIN 20 POPS INTR 30-40 POPS COAST FOR SPRINKLES OR CHC -RA THRU
FRI NIGHT. E WIND A PROBLEM NEAR THE CASCADE FOOTHILLS AND IN GAPS IN
THE COASTAL TERRAIN AS OFFSHORE GRADIENTS IMPRESSIVE. KUIL-KBLI AT
-7.4MB AND KSEA-KEAT AT -11.0MB. THIS WILL LEAD TO HIGH END GALE AT
THE W ENTRANCE TO THE STRAIT AND VERY WINDY GAP WINDS IN THE
FOOTHILLS TO THE CASCADES.

JUST GOT SPOTTER REPORT OF TREES DOWN BUCKLEY TO GREENWATER ON HWY
410 AND POWER OUTAGES AND VERY GUST WINDS. ISSUING HIGH WIND WARNING
FOR CASCADE FOOTHILLS THRU MID AFTN.

SHORT RANGE FORECAST CHANGES ONLY AT THIS TIME.

UIL 443 SEA 222 OLM 332   ALBRECHT

.SEW...HIGH WIND WARNING CENTRAL CASCADE FOOTHILLS THRU MID AFTN.
      .GALE WARNING COAST AND W ENTRANCE STRAIT OF JUAN DE FUCA.
      .SMALL CRAFT ADVISORY CENTRAL STRAIT AND E ENTRANCE.
      .SMALL CRAFT ADVISORY ADMIRALTY INLET AND CAMANO ISLAND TO
       POINT ROBERTS.

.KATX...VCP21/CSR21...OPERATIONAL.
Hazardous weather outlook, Dec 19, 9:15 AM PST, 45 minutes before
WAZ001>018-201500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SEATTLE WA
915 AM PST THU DEC 19 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL
PARTS OF WESTERN WASHINGTON

...HIGH WIND WARNING IS IN EFFECT THROUGH MID AFTERNOON FOR THE
CENTRAL CASCADE FOOTHILLS...
...GALE WARNINGS ARE IN EFFECT FOR THE NORTH AND CENTRAL WASHINGTON
COAST...
...GALE WARNINGS ARE IN EFFECT FOR THE WEST ENTRANCE TO THE STRAIT OF
JUAN DE FUCA...

.DAY ONE... TODAY

A DEEP LOW OFFSHORE WITH HIGHER PRESSURE INLAND IS PRODUCING STRONG
EAST WINDS IN THE CENTRAL CASCADE FOOTHILLS...AND WINDY CONDITIONS
THROUGH GAPS IN THE COASTAL TERRAIN. HIGH WIND WARNINGS ARE IN EFFECT
FOR THE CENTRAL CASCADE FOOTHILLS THROUGH MID AFTERNOON. GALE
WARNINGS ARE IN EFFECT IN THE COASTAL WATERS AND IN THE WEST ENTRANCE
OF THE STRAIT OF JUAN DE FUCA. SEE THE HIGH WIND WARNING AND COASTAL
MARINE FORECAST PRODUCTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE SPOTTER NETWORK HAS BEEN ACTIVATED TODAY IN THE HIGH WIND WARNING
AREA. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ALBRECHT

In the hours before

Local storm report, Dec 19, 8:56 AM PST, 1 hour 4 minutes before
WAC033-191157-

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1257 AM PST THU DEC 19 2002

TIME(PST)  CITY LOCATION           STATE   EVENT/SPOTTER/REMARKS
           COUNTY LOCATION

1257 AM    ENUMCLAW                   WA   HIGH WIND
12/19/02   KING                            KING 11
                                           GUSTS OF 50 MPH - POWER
                                           OUTAGES BETWEEN ENUMCLAW
                                           AND BLACK DIAMOND AREAS
Local storm report, Dec 19, 8:57 AM PST, 1 hour 3 minutes before
WAC033-191957-

PRELIMINARY LOCAL STORM REPORT ...CORRECTION TO TIME
NATIONAL WEATHER SERVICE SEATTLE WA
857 AM PST THU DEC 19 2002

TIME(PST)  CITY LOCATION           STATE   EVENT/SPOTTER/REMARKS
           COUNTY LOCATION

1257 AM    ENUMCLAW                   WA   HIGH WIND
12/19/02   KING                            KING 11
                                           GUSTS OF 50 MPH - POWER
                                           OUTAGES BETWEEN ENUMCLAW
                                           AND BLACK DIAMOND AREAS
Local storm report, Dec 19, 8:57 AM PST, 1 hour 3 minutes before
WAC033-191957-

PRELIMINARY LOCAL STORM REPORT ...CORRECTION TO TIME
NATIONAL WEATHER SERVICE SEATTLE WA
857 AM PST THU DEC 19 2002

TIME(PST)  CITY LOCATION           STATE   EVENT/SPOTTER/REMARKS
           COUNTY LOCATION

850 AM    ENUMCLAW                   WA   HIGH WIND
12/19/02   KING                            KING 11
                                           GUSTS OF 50 MPH - POWER
                                           OUTAGES BETWEEN ENUMCLAW
                                           AND BLACK DIAMOND AREAS

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Casade Foothills

When
December 19, 10:00 AM PST to 3:00 PM PST
Where
Central Casade Foothills forecast zone
Measured
56 kt (64 mph)
Property damage
$380,000
Reported by
TRAINED SPOTTER

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2002Every state in 2002This day in weather historyWarnings in Washington, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326111.